Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Change first successful regime after 5 years.
Feb 17, 2002

Dear Dr. Cohen.

Thanks for participating in this important forum. I very much respect your advice that I have raed over the years.

Question- I have been HIV positive since 1985 or 1986.When I first began AZT therapy in 1987 I started with 360 T-cells(unknown viral load).Then cycled thru azt, ddc, d4t(1994-6)only. I have had different monotheraies before advent of triple therapy. Began triple therapy May 1997 with azt, 3tc, viracept; two months later added invirase to cocktail. May 97 t-cells 475, and T-cell-19, viral load 319 copies before starting triple therapy. T-cells immediately jumped to 588 and t-cell to 26. Viral load <25 after 2 months. In Nov. 1997 switch invirase to fortovase 1800 mg twice daily.

When I began triple therapy I had moderate AZT resistence(67,70,219) and a resistence at 135-(ddc?). So, how have I done? Well just great! After 5 years t-cells are at 1012 and t-cell is 42. Viral load <50. I have had a couple of viral load blips, one at 254 copies and one at 59 copies. Last blips May 99.

After 5 years the side effects of abdominal discomfort, terrible diarrhea, and gas like crazy too much to take. Also I need to be upfront that I have missed approx. 4 doses a month every month while taking meds. So my physican and I dicussed a regime change. His choice was ziagen(abc) viread(tenfovir) and viramune. He stated no abdominal issues as a side effect and that this would be an easy second regimen to start.

I became concerned because I feel that at least 3/4/'s of my antiviral effectiveness is coming from the double protease usage. And I have been known to miss a couple of doses now and then. Plus have some moderate thymidine analaque mutations.

My thought was to switch to combivir, plus Kaltera. He stated I need to switch at least 2 drugs. So I thought about combivir add ziagen(to trizavir) plus Kaltera. I need a another's expert opinion on this change. I would not trust just any other physician's opinion. I really want your help! Please - What would you recommend for me now.

Thank you so much for being for us!!

Response from Dr. Cohen

Thanks for your comments - glad this helps.

So - first - glad you are discussing with your provider that you need to change. And it sounds like there is a good dialog going on - not just someone telling the other what to do next. And there are enough new options now available so that someone who is dealing with the side effects you mention should review if newer meds can provide a better way. And I think, based on what you write, we can do better for you.

In your combination, the mutations you listed - 67,70,219 --are the mutations that lead to resistance to at least AZT. To some degree these mutations also have an impact on the effectiveness of some of the other meds in this family - such as d4T. We would even have some concern that some won't be fully potent - for example both Ziagen (abacavir) and Viread (tenofovir) may still be active, but perhaps not fully potent in the face of these mutations. And we need to assume these mutated viruses are there below the surface even if your current combo is working to control them.

As you point out, given these mutations, your combo is working. And the dual PI of Viracept/Fortovase may explain much of the reason why it is - as there is no reason to suspect resistance to these. So you can certainly rely on the other protease inhibitors (PIs) if you need to. And since you've never taken a nonnucleoside, that class is also an option for you.

So what to do? Well, the PIs do have this issue of loose stool/gas in common - but to differing degrees. And there are some who do find that a change to a different single PI - such as going from what you are on now to, say Kaletra, would note much improvement. In your circumstance, it is likely that both Viracept and Fortovase are contributing to your lower GI rumblings - that is in fact why this combination was abandoned by researchers years ago... And as it turns out, the older formulation of saquinavir that you also took - invirase - does not appear to have this GI problem. And it is very "boosted" by the ritonavir that is inside the Kaletra capsule - so one emerging combination being studied by several groups including our own is this combo - of Kaletra/saquinavir. These two PIs could replace the two you are on - and that might be a "conservative" change in your combo, and very likely to keep working well for you. And for those who find the Fortovase too unsettling, invirase has been very helpful. (The dose of saquinavir that is being studied is generally about 1000 mg twice a day when combined with Kaletra -- although there may be some who don't even need this dose and could do OK with a lower dose, say 800 mg twice a day; this is an option when there is no PI resistance. And the dose is the same whether we are using fortovase or invirase...) Now, some find there is loose stool even to just Kaletra - but few find it as severe as what you mention. And, just to finish this part out - it may be that just the two PI combo of Kaletra/Saquinavir is enough for you - there are a few studies of this combo that are ongoing, and based on the results of a five year study of a similar combo of ritonavir/saquinavir, it may be enough on its own.

What about a single PI combo? As you point out, the AZT in your combo is probably adding very little of the activity of the combo. Would 3TC and Kaletra be able to do the same work on their own without a second PI? The answer is probably yes based on what we have learned over the years. For insurance however, one option is to stop the AZT and substitute something more potent instead - such as abacavir or tenofovir. That can be expected to work here. There is little reason to suspect you have 3TC resistance - those blips you mention rarely lead to resistance but it does happen... so we do have some caution when making these changes. But the potency of Kaletra should be key to ensuring this combo should work for you.

So - what about stopping the PIs entirely - can you use a nonnuke with, for example, abacavir/tenofovir? Well, the concern with this is that these two nukes may not be fully potent here - and nonnukes are a bit more vulnerable to resistance as compared to most PIs. And so if the combo is not as fully potent, there is some added risk of rebound. However, it might work - and one way to increase the odds is to add a fourth drug, like a third NRTI (like keeping the 3TC, or adding ddI). But there is just a bit more uncertainty here as compared to using the PI class.

And there are some other variations on a theme - but I hope you get the general idea. One last point to make is whether you even need to be on antivirals right now. The counts are very high and normal. And you've shown how well antivirals can work for you. And the new combinations I have mentioned above can work well - whether you were on meds and changed, or off meds and restarted at some point with some kinda viral load and cd4 count. This approach - of stopping before a change - is a controversial one. But there is even an NIH funded study here in the US and in colloaboration with other countries - looking at exactly this issue. Since it is clear that some who have wanted to stop before a change - have been able to do so. That is another way to help your body recover from the toxicity of the meds... You can read more about this issue at a web site I've included.

Good luck - hope something good comes of this. Let me know?

a web site



Previous
Pre HAART therapy
Next
2nd about t. Strategies (smart)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement